Alert archive / New York / Wind Advisories in 2020
Wind Advisory 6, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Mar 20, 2020, 4:05 AM EDT for 7 counties in New York. It took effect at Mar 20, 2020, 2:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2020, 4:05 AM EDT (08:05 UTC)
- In effect from
- Mar 20, 2020, 2:00 PM EDT
- Expired
- Mar 20, 2020, 8:35 PM EDT
- In force
- 7 hr
- Issued by
- NWS Albany, NY
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Saratoga County, NY, Schenectady County, NY, Warren County, NY
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 761 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174 WWUS71 KALY 200805 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 405 AM EDT Fri Mar 20 2020 NYZ032-033-038>040-048-082-201800- /O.NEW.KALY.WI.Y.0006.200320T1800Z-200321T0300Z/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Western Schenectady-Northern Fulton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Mariaville, Delanson, Duanesburg, and Caroga Lake 405 AM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 45-50 mph expected. * WHERE...The Mohawk Valley and southern Adirondacks in eastern New York * WHEN...From 2 PM this afternoon to 11 PM EDT this evening. * IMPACTS...Gusty winds may blow around unsecured objects. Tree limbs may be blown down and a few power outages may result. * ADDITIONAL DETAILS...Any thunderstorms this afternoon may result in isolated damaging wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && CS $$
3 follow-up statements
921 WWUS71 KALY 201653 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 1253 PM EDT Fri Mar 20 2020 NYZ041-042-049-050-083-210300- /O.EXA.KALY.WI.Y.0006.200320T1800Z-200321T0300Z/ Northern Saratoga-Northern Warren-Eastern Schenectady- Southern Saratoga-Southeast Warren- Including the cities of Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Glens Falls, and West Glens Falls 1253 PM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 40-50 mph expected. * WHERE...Warren, Saratoga and Schenectady counties in eastern New York. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Any thunderstorms this afternoon may result in isolated damaging wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NYZ032-033-038>040-048-082-210300- /O.CON.KALY.WI.Y.0006.200320T1800Z-200321T0300Z/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Western Schenectady-Northern Fulton- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Mariaville, Delanson, Duanesburg, and Caroga Lake 1253 PM EDT Fri Mar 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 40-50 mph expected. * WHERE...Western Schenectady, Montgomery, Northern Fulton, Southern Herkimer, Southern Fulton, Northern Herkimer and Hamilton Counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Any thunderstorms this afternoon may result in isolated damaging wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
861 WWUS71 KALY 202235 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 635 PM EDT Fri Mar 20 2020 NYZ032-033-038>042-048>050-082-083-210300- /O.CON.KALY.WI.Y.0006.000000T0000Z-200321T0300Z/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Western Schenectady- Eastern Schenectady-Southern Saratoga-Northern Fulton- Southeast Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Caroga Lake, Glens Falls, and West Glens Falls 635 PM EDT Fri Mar 20 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 40 to 50 mph possible. * WHERE...Herkimer, Hamilton, Fulton, Montgomery, Schenectady, Saratoga and Warren counties. * WHEN...Until 11 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
304 WWUS71 KALY 210035 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 835 PM EDT Fri Mar 20 2020 NYZ032-033-038>042-048>050-082-083-210145- /O.CAN.KALY.WI.Y.0006.000000T0000Z-200321T0300Z/ Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Western Schenectady- Eastern Schenectady-Southern Saratoga-Northern Fulton- Southeast Warren- Including the cities of Big Moose, Eagle Bay, McKeever, Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Saratoga Lake, Saratoga Springs, Bolton Landing, Johnsburg, North Creek, North River, Warrensburg, Hague, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Caroga Lake, Glens Falls, and West Glens Falls 835 PM EDT Fri Mar 20 2020 ...WIND ADVISORY IS CANCELLED... The threat for winds gusts up to 50 mph has diminished across Herkimer, Hamilton, Fulton, Montgomery, Schenectady, Saratoga and Warren counties so the advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Mar 20, 3:41 AM EDT, 24 minutes earlier.
Area forecast discussion, Mar 20, 3:41 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 341 AM EDT Fri Mar 20 2020 .SYNOPSIS... Additional periods of rain are likely tonight along a warm front. Temperatures will become very mild with breezy conditons on Friday. Showers and a few thunderstorms that could produce strong winds are possible. Temperatures will become much cooler for the weekend with mostly sunny and dry conditions. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... As of 2 AM, temperatures staying steady in the 40s as low level stratus clouds remain in place throughout the region ahead of an approaching warm front currently positioned in the mid- Atlantic. Warm air advection ahead of the boundary has pushed showers into eastern NY and western New England. A pronounced mid- level shortwave in the Midwest clearly seen on GOES16 water vapor continues to lead to pressure falls across the Great Lakes resulting in a deepening surface low. The cyclone's 850hPa warm front will push into the Northeast by 12 UTC allowing its impressive 50-60 kt low level jet to become directed into the forecast area. Moisture transport will be best north and west of the Capital District, but there is enough confidence to have chance and likely PoPs through 12 UTC. PWAT values are expected to rise to 1-1.5 inches or 3-4 standard deviations above normal. && .SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/... We will be solidly in the warm sector to start off Friday. It will not be a clean warm sector, with clouds and showers around. In particular, there is a signal for another round of showers during the mid to late morning hours. Temperatures may be kept in check early with forecast soundings suggesting clouds and a slight easterly wind component through the morning, but we are expected to mix out by the early afternoon, with temps reaching the low 60s to low 70s. It will become quite breezy as well, with 925 mb winds in the 30-35 kt range available to mix to the surface. A strong cold front is expected to track through the forecast area from northwest to southeast roughly 18-24Z. Given the strong wind field in place, (925 mb winds 30-40 kt, 850 mb winds 50-60 kt, surface to 500 mb shear 60-80 kt), there is concern for showers and thunderstorms along this front to bring stronger winds to the surface. With a strongly forced system such as this, there does not need to be much instability in place for this to occur. HREF mean/NAM12 suggest sufficient instability for strong winds to be a concern, 250-500 J/kg. Surface dewpoints are forecast to be in the 50s to near 60, which is unusually high for this time of year given the lack of vegetation, but possible given the anomalously strong southerly flow. Storm relative helicity values off the HREF mean of 200-300 (0- 1 km) and 300-400 (0-3 km) would be sufficient for rotating storms if any more robust updrafts develop. So while strong winds are the main threat, an isolated tornado cannot be ruled out. SPC has maintained a marginal risk for severe weather for our CWA Friday. There is support on several CAMs for a broken line of showers and storms along the front. Behind the front Friday evening into Friday night, winds will become gusty from the west with strong cold advection and pressure rises of 8 mb in 3 hours per the latest NAM. Current expectations are for gusts to remain just below advisory criteria, but could continue to see some 30-35 kt gusts through about 06Z. Temperatures both at the surface and aloft will drop sharply behind the front, with 850 mb temps falling as low as -5 to -10C by 12Z Saturday, or 20C colder than 24 hours prior. Lows will fall as low as the upper teens in the Adirondacks to the mid-30s in the Mid Hudson Valley. Some light lake enhanced/orographic rain/snow is possible in the western Adirondacks early in the evening with little to no accumulation expected. Saturday into Saturday night, a sprawling high centered over the Great Lakes/Southeast Canada will drain cool air into the region, with highs Saturday near normal under plentiful sunshine. Lows Saturday night are expected to be well below normal in the teens to low 20s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The operational GFS/ECMWF and Canadian models are in excellent agreement with the position and timing of high pressure moving east of the Canadian martimes Monday morning while a mid-level trough approaching from the midwest induces surface cyclogenesis along the mid-Atlantic coast near Cape Hatteras. A broad area of warm-air advection will cover the northern mid-Atlantic region associated with a large area of snow from central Pennslylvania northward across central and western New York. The models remain in good agreement Monday and Monday night indicating that the surface low will track northeast to a position just southeast of Cape Cod Tuesday morning. This scenario would result in a large swath of snow overspreading our area Monday morning and continuing into Monday evening. Some mixing with rain would be possible at lower elevations but most of the precipitation would be in the form of snow. If the model forecasts verified perfectly, temperatures would remain in the lower to mid 30s for all of the area through the daylight hours on Monday, however given the inherent uncertainty with a 4 day forecast we have allowed highs on Monday to get into the upper 30s to near 40 in the Hudson Valley, which would require lighter precipitation. This would certainly be possible if the low tracks just a little farther to the east. Highs in the upper 30s on Monday would allow for some mixing with rain in the Hudson Valley and possibly even a change-over to rain. The bottom line is that a winter weather event certainly appears to be possible Monday into Monday night, and good model agreement is resulting in more certainty than we often see with a 4-day forecast. However given the 4 day time range there remains at least some uncertainty with the exact track of this system and the resulting details of the forecast. An active pattern will likely continue through the rest of next week beyond Monday. After a period of dry weather with near seasonable temperatures on Tuesday, the next system will approach on Wednesday, bringing a chance for more precipitation. At this point, it looks like this next system will have less cold air to work with than Monday's system, and rain will be favored over snow, however a southerly storm track could still conceivably bring some kind of mix. && .AVIATION /08Z FRIDAY THROUGH TUESDAY/... The region is blanketed by MVFR clouds and this will persist into Friday morning as a warm front approaches. The warm front is expected to lift to our north during Friday morning, placing the area in the warm sector with a cold front on the approach. Expecting a round of showers overnight mainly after 06z as a strong low level jet moves in with a period of IFR conditions is possible. Another round of showers late Friday morning into the afternoon early afternoon. Finally thunderstorms as the cold front approaches and sweeps through. Addressed each threat in TAFs. Winds will be light ahead of the warm front with flow picking up and becoming gusty in the warm sector. Southerly flow will shift more to the southwest as the cold front approaches and to the west with its passage. Westerly winds will be brisk and gusty. With light surface flow and a strong low level jet moves have low level wind shear (LLWS) in TAFs beginning 09/10Z through much of Friday morning and into the early afternoon at KPOU. Outlook... Friday Night: Low Operational Impact. Breezy. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: No Operational Impact. NO SIG WX. Monday: Moderate Operational Impact. Chance of RA...SN. Monday Night: Moderate Operational Impact. Chance of RA...SN. Tuesday: Low Operational Impact. Slight Chance of SHRA...SHSN. && .FIRE WEATHER... Additional periods of wetting rain are expected tonight into Friday. Temperatures will become very mild with breezy conditions Friday, but RH values will remain above 50 percent. It will become much cooler, dry, and sunny for the weekend, resulting in some drying. RH values will likely fall below 30 percent both days. && .HYDROLOGY... A series of disturbances will lead to periods of precipitation from tonight through Friday. Showers and isolated thunderstorms are possible along a warm front late tonight. Some brief heavier downpours are possible with generally 0.10-0.50 inches of rain expected. In the wake of the warm front there will be favorable conditions for snow melt over higher elevations in Vermont and the Adirondacks, along with more periods of rainfall on Friday. Temperatures are expected to rise well into the 60s with dew points climbing into the 50s and breezy southerly winds from 10-20 kts. Such conditions should assist in ripening and melting the pre- existing 5 to 10" snow pack with 1-5 inch snow water equivalent in place over higher elevations in the southern Adirondacks and southern Green Mountains. The combination of snow melt and 0.75 to 1.25 inches of rainfall tonight through Friday will lead to river rises in the southern Adirondacks, western Mohawk Valley, and western New England. Some rivers in the Upper Hudson and Upper Mohawk basins have the potential to approach minor flood stage by Friday night or Saturday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...IAA/Thompson/Speciale SHORT TERM...Thompson LONG TERM...IAA/MSE AVIATION...IAA FIRE WEATHER...Thompson HYDROLOGY...MSE/Thompson
Hazardous weather outlook, Mar 19, 3:45 PM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 345 PM EDT Thu Mar 19 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-201100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 345 PM EDT Thu Mar 19 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk for severe thunderstorms Friday afternoon and evening. The main threat from any thunderstorms would be isolated damaging wind gusts. Occasional rain showers tonight through Friday will combine with warm temperatures on Friday to result in snow melt from the higher elevations of the Adirondacks and Green Mountains. Some rivers in the upper Hudson and upper Mohawk basins may rise close to minor flood stage by Friday or Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 2:27 PM EDT | Special Weather Statement | ALY | Hamilton | 63 min |
| Mar 20, 2:32 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 58 min |
| Mar 20, 2:43 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Warren | 62 min |
| Mar 20, 3:04 PM EDT | Special Weather Statement | ALY | Schoharie | 56 min |
| Mar 20, 3:29 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Saratoga, Warren | 46 min |
| Mar 20, 4:16 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Montgomery, Saratoga, Schenectady | 44 min |
| Mar 20, 4:18 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Herkimer, Montgomery, Saratoga, Schenectady | 42 min |
| Mar 20, 4:50 PM EDT | Special Weather Statement | ALY | Montgomery, Saratoga, Schenectady | 25 min |
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.